Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 3, NWS Memphis, TN

March 13, 2003Panola County, Tallahatchie County, Yalobusha County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 13, 2003, 8:56 AM CST for Panola County, Tallahatchie County, Yalobusha County, Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2003, 8:56 AM CST (14:56 UTC)
Expired
Mar 13, 2003, 9:45 AM CST
In force
49 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Panola County, MS, Tallahatchie County, MS, Yalobusha County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 8:50 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 2.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1365 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

562 
WUUS54 KMEG 131456
SVRMEM
MSC107-135-161-131545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
854 AM CST THU MAR 13 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PANOLA COUNTY IN NORTHWEST MISSISSIPPI
  TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI
  YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 945 AM CST.

* AT 855 AM CST...WEATHER RADAR INDICATED A LINE OF SEVERE 
THUNDERSTORMS FROM MARKS TO GLENDORA...MOVING EAST AT 45 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 945 AM CST INCLUDE...
  CROWDER...PAYNES...
  CHARLESTON...
  ENID...
  POPE...OAKLAND...
  BATESVILLE...
  ENDVILLE...

.DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. SEEK
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3432 9019 3383 9015 3389 8951 3419 8952
          3418 8974 3438 8972

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 3:10 AM CST, 5 hours 46 minutes earlier.

Area forecast discussion, Mar 13, 3:10 AM CST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
310 AM CST THU MAR 13 2003

THE UPPER PATTERN WILL AMPLIFY AS A RIDGE BUILDS OVER THE CENTRAL
STATES TODAY AND FRIDAY THEN WEAKENS AS IT MOVES ACROSS THE
NORTHEAST OVER THE WEEKEND. IN THE MEANTIME A SHORT WAVE DROPS
SOUTHEASTWARD ACROSS THE LOWER MISSISSIPPI VALLEY TODAY AND TONIGHT
THEN CLOSES OFF OVER THE GULF COAST STATES FRIDAY. THIS SYSTEM
MEANDERS OVER THE TENNESSEE VALLEY SATURDAY BEFORE LIFTING TO THE
SOUTHERN APPALACHIANS BY SUNDAY. AT THE SURFACE A COLD FRONT WILL
MOVE ACROSS THE MID SOUTH THIS MORNING AND CAUSE SCATTERED SHOWERS
AND THUNDERSTORMS OVER THE REGION THROUGH MOST OF TODAY. THE ACTIVITY
SHOWN ON RADAR AT THIS TIME IS WEAKENING AS IT MOVES INTO NORTHEAST
ARKANSAS. HOWEVER OUTFLOW AND RAINCOOLED AIR WILL LIKELY INTERACT
WITH CONTINUED MOIST GULF INFLOW AND SURFACE HEATING LATER TODAY TO
FIRE UP NEW ACTIVITY OVER THE MID SOUTH. THE FRONT WILL STALL ACROSS
THE GULF COAST STATES AND KEEP ACTIVITY GOING OVER THE REGION THROUGH
THIS AFTERNOON. HIGH PRESSURE BEHIND THE FRONT WILL BRING COOLER AIR
FROM THE NORTH THIS AFTERNOON WITH DECREASING CLOUDS TONIGHT AND DRY
WEATHER FRIDAY. THE HIGH WILL BECOME STATIONARY OVER THE EASTERN
STATES AND PROVIDE THE MID SOUTH WITH WARM AND DRY WEATHER THIS
WEEKEND.

.MEG...NONE.
Hazardous weather outlook, Mar 13, 3:45 AM CST, 5 hours 11 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
345 AM CST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL OCCUR OVER THE MID SOUTH TODAY. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JCL

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 8:21 AM CSTSevere Thunderstorm WarningMEGCoahoma, Quitman, Tallahatchie39 min
Mar 13, 9:39 AM CSTSevere Thunderstorm WarningMEGCalhoun36 min
Mar 13, 11:01 AM CSTSevere Thunderstorm WarningMEGMonroe44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.